Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 61, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2018, 9:05 PM EDT for 4 counties in Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 9:05 PM EDT (01:05 UTC)
- Expired
- Aug 6, 2018, 9:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allen County, IN, DeKalb County, IN, Noble County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
303 WUUS53 KIWX 070105 SVRIWX INC003-033-113-183-070145- /O.NEW.KIWX.SV.W.0061.180807T0105Z-180807T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 905 PM EDT MON AUG 6 2018 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... Northern Allen County in northeastern Indiana... Southeastern Noble County in northeastern Indiana... Northeastern Whitley County in northeastern Indiana... Southern De Kalb County in northeastern Indiana... * Until 945 PM EDT. * At 905 PM EDT, a severe thunderstorm was located over Churubusco, or near Tri-lakes, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fort Wayne, Auburn, Garrett, Huntertown, Avilla, Churubusco, Woodburn, Grabill, St. Joe, Leo-cedarville, Swan, Concord, Newville, Altona, Butler Center, Saint Johns, Merriam, Blue Lake, Laotto and Spencerville In Dekalb County. This includes the following highways... Interstate 469 between mile markers 23 and 30. Interstate 69 in Indiana between mile markers 309 and 330. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4110 8481 4113 8544 4134 8545 4141 8480 TIME...MOT...LOC 0105Z 263DEG 35KT 4123 8535 HAIL...<.75IN WIND...60MPH $$ GH
1 follow-up statement
194
WWUS53 KIWX 070137
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
937 PM EDT MON AUG 6 2018
INC003-033-113-183-070147-
/O.EXP.KIWX.SV.W.0061.000000T0000Z-180807T0145Z/
Allen IN-Noble IN-Whitley IN-De Kalb IN-
937 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALLEN...SOUTHEASTERN
NOBLE...NORTHEASTERN WHITLEY AND SOUTHERN DE KALB COUNTIES WILL
EXPIRE AT 945 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4110 8481 4113 8544 4134 8545 4141 8480
TIME...MOT...LOC 0137Z 263DEG 35KT 4127 8495
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 7:52 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 6, 7:52 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 752 PM EDT Mon Aug 6 2018 .SYNOPSIS... Issued at 215 PM EDT Mon Aug 6 2018 Showers and thunderstorms will develop later today into tonight. A few strong to severe thunderstorms will be possible. Chances for showers will remain in the forecast into Tuesday and Tuesday night. Lows tonight will drop to near 70 degrees, with highs on Tuesday ranging between the upper 70s and mid 80s. Drier and less humid conditions are expected into Wednesday and Thursday. This will be followed by periodic chances for showers Friday into next weekend. && .SHORT TERM...(This Afternoon through Tuesday) Issued at 215 PM EDT Mon Aug 6 2018 The main focus will remain on convective/severe trends into tonight and Tuesday. Convective outflow boundary trailing a Michigan MCV will force a broken line of convection through far ne IN/sc Lower MI/far nw OH through 5-6 pm. MLCAPE values now pushing 2000 j/kg with 35 knots of effective shear may help produce an isolated severe cell in these areas, though so far activity is primarily outflow dominant as stronger flow lags the boundary. Mainly dry/humid otherwise through the late afternoon. Shot of deeper moisture and mid level vorticity advection with an approaching mid level jet/shortwave now over IA should allow convection to blossom near leftover frontal boundary across nw IN/lower MI btw 23-02z. MLCAPE values likely exceeding 2000 j/kg and some increase in LLJ (0-3 kt bulk shear magnitudes up to near 30 knots) with incoming height falls suggest eventual organization. Development into bands/bowing clusters appears possible given more unidirectional look to the wind profile (isolated damaging winds the main threat), though later diurnal timing/marginal deep layer shear/meager mid level lapse rates suggest an isolated wind threat at best. There is also a non-zero weak tornado threat with any surges or storm scale outflow interactions given relatively low LCL's and increasing low level flow...though lack of backed surface flow keeps point chances low (SPC 2% risk). Round of rain/storms is the expected to evolve east through eastern portions of the forecast area later this evening into the early overnight. The severe threat should wane with eastward progression as leading line likely becomes outflow dominate removed from better mid level flow. Boundary layer will also cool/decouple limiting the wind threat. Some areas may see an inch or more of rainfall otherwise given high moisture content and potential for some backbuilding (small MBE velocities). Brief urban/advisory level flooding will be the main threat. Latest CAMs solutions have trended more aggressive with shunting the composite outflow off to the south later tonight and Tuesday in wake of this evening's convective complex. Lowered PoPs/QPF as a result during this periods, though could still see a more widespread area of rain/thunder impact the local area sometime Tuesday afternoon or evening as the main mid-upper level trough axis pivots through. Cooler/mainly cloudy the story otherwise on Tuesday. && .LONG TERM...(Wednesday through Monday) Issued at 215 PM EDT Mon Aug 6 2018 Wednesday and Thursday will feature quieter/less humid wx, though a stray late day shower cannot be ruled out either day given cyclonic flow and weak diurnal instability. An upper trough then digs in nw flow over the Great Lakes region Friday, eventually cutting off over the lower Lakes/Ohio Valley this weekend as a closed low per last several models cycles. This process will send a cold front through on Friday with low pressure lingering in the vicinity over the weekend. The result will be periodic shower chances and temps generally near to below normal. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 744 PM EDT Mon Aug 6 2018 Low amplitude upper wave and frontal boundary led to rapid thunderstorm development this afternoon. Storms have congealed across NW Indiana and should track eastward providing gusty winds to northeast Indiana through 05Z. Would expect a period of storms at KFWA in the 02Z-05Z timeframe with some gusts in excess of 30 knots possible. Effective outflow boundary will shift south of the terminals for Tuesday, and may need to watch for possible upstream MCV to initiate more convection across east central Illinois and portions of central/north central Indiana Tuesday afternoon. Current thinking is best chances Tuesday afternoon would be south of KFWA and will keep terminal dry after tonight. A brief period of cigs below 2k feet is possible late tonight into early Tuesday, with cigs improving back to VFR levels for Tuesday afternoon. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 2:25 PM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 225 PM EDT Mon Aug 6 2018 INZ003>005-012>018-020-022>027-032>034-MIZ077>079-OHZ004-005-015-016- 024-025-071830- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-St. Joseph MI- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 225 PM EDT Mon Aug 6 2018 /125 PM CDT Mon Aug 6 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible late this afternoon and evening. Damaging straight-line winds and heavy rain are the primary threats. Heat indices will be in the mid 90s today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ006>009-MIZ080-081-OHZ001-002-071830- Lagrange-Steuben-Noble-De Kalb-Branch-Hillsdale-Williams-Fulton OH- 225 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and evening. Damaging straight-line winds and heavy rain are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-071830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 225 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this evening. Strong to severe storms will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon.
In the hours before
Local storm report, Aug 6, 8:15 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
815 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND GST 2 SW SOUTHWEST 41.52N 85.97W
08/06/2018 M58 MPH ELKHART IN TRAINED SPOTTER
MEDIUM SIZED LIMB DOWN BLOCKING HALF OF SR
119 AS WELL.
&&
CRLocal storm report, Aug 6, 8:32 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
832 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG OTTOKEE 41.60N 84.13W
08/06/2018 FULTON OH TRAINED SPOTTER
LARGE LIMB DOWN.
&&
CRLocal storm report, Aug 6, 8:39 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
839 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG 1 W ELIDA 40.79N 84.22W
08/06/2018 ALLEN OH BROADCAST MEDIA
THREE INCH TREE LIMBS DOWN.
&&
CRSpecial weather statement, Aug 6, 8:52 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
852 PM EDT MON AUG 6 2018
INZ007-MIZ081-OHZ001-070130-
Steuben-Hillsdale-Williams-
852 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT STEUBEN...SOUTHWESTERN HILLSDALE
AND NORTHWESTERN WILLIAMS COUNTIES...
At 852 PM EDT, a strong thunderstorm was located over Angola, moving
east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Angola, Montpelier, Fremont, Hamilton, Pioneer, Edon, Holiday City,
Columbia, West Jefferson, Ray, Ashley, Ransom, Hudson, Camden,
Orland, Montgomery, Clear Lake, York, Flint and Alvarado.
This includes the following highways...
Interstate 69 in Indiana between mile markers 341 and 357.
Interstate 80 in Indiana between mile markers 137 and 156.
Interstate 80 in Ohio between mile markers 0 and 16.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4181 8454 4154 8447 4153 8513 4175 8517
4176 8505 4176 8483 4178 8482
TIME...MOT...LOC 0052Z 263DEG 35KT 4162 8505
GHSpecial weather statement, Aug 6, 8:57 PM EDT, 8 minutes before
Special Weather Statement National Weather Service Northern Indiana 857 PM EDT MON AUG 6 2018 INZ008-009-017-018-070130- Noble-Whitley-Allen-De Kalb- 857 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEN...SOUTHERN NOBLE...NORTHEASTERN WHITLEY AND SOUTHWESTERN DE KALB COUNTIES... At 857 PM EDT, a strong thunderstorm was located over Tri-lakes, moving east at 40 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Fort Wayne, Auburn, Columbia City, Garrett, Tri-lakes, Huntertown, Avilla, Churubusco, Leo-cedarville, Swan, Etna, Altona, Butler Center, Saint Johns, Lorane, Merriam, Blue Lake, Big Lake, Laotto and Lake Everett. This includes the following highways... Interstate 469 between mile markers 29 and 30. Interstate 69 in Indiana between mile markers 315 and 329. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4113 8556 4131 8558 4139 8508 4116 8502 TIME...MOT...LOC 0057Z 263DEG 35KT 4124 8547 GH
Local storm report, Aug 6, 9:02 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
902 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 1 S COLON 41.94N 85.33W
08/06/2018 ST. JOSEPH MI PUBLIC
TWO LARGE TREES TIPPED OVER. TIME ESTIMATED
BY RADAR.
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:06 PM EDT | Special Weather Statement | IWX | Cass, White | 39 min |
| Aug 6, 8:13 PM EDT | Areal Flood Advisory | IWX | Elkhart, Saint Joseph | 3 hr |
| Aug 6, 8:52 PM EDT | Special Weather Statement | IWX | Steuben | 38 min |
| Aug 6, 8:57 PM EDT | Special Weather Statement | IWX | Whitley | 33 min |
| Aug 6, 9:40 PM EDT | Areal Flood Advisory | IWX | Steuben | 3 hr |
| Aug 6, 9:53 PM EDT | Flash Flood Warning | IWX | White | 2 hr |
| Aug 6, 11:47 PM EDT | Special Weather Statement | IWX | Jay | 43 min |
| Aug 7, 3:54 PM EDT | Areal Flood Advisory | IWX | LaPorte, Saint Joseph | 3 hr |
| Aug 7, 4:39 PM EDT | Special Weather Statement | IWX | Elkhart | 36 min |
| Aug 7, 4:50 PM EDT | Special Weather Statement | IWX | Steuben | 40 min |
| Aug 7, 4:52 PM EDT | Tornado Warning | IWX | Steuben | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.